Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 15, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 8, 2023, 11:07 AM CDT for 19 counties in Kansas. It took effect at Apr 8, 2023, 2:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2023, 11:07 AM CDT (16:07 UTC)
- In effect from
- Apr 8, 2023, 2:00 PM CDT
- Expired
- Apr 8, 2023, 9:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 52 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2844 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515 WWUS83 KDDC 081607 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1107 AM CDT Sat Apr 8 2023 KSZ030-043>045-062-063-074>077-084>086-090200- /O.NEW.KDDC.FW.W.0015.230408T1900Z-230409T0200Z/ Trego-Scott-Lane-Ness-Kearny-Finney-Stanton-Grant-Haskell-Gray- Morton-Stevens-Seward- 1107 AM CDT Sat Apr 8 2023 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 043, 044, 045, 062, 063, 074, 075, 076, 077, 084, 085, AND 086... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 9 PM CDT this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * WINDS...South 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any fire may become quickly out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
2 follow-up statements
459 WWUS83 KDDC 081848 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 148 PM CDT Sat Apr 8 2023 KSZ031-046-064-065-078-087-090200- /O.EXA.KDDC.FW.W.0015.230408T1900Z-230409T0200Z/ Ellis-Rush-Hodgeman-Pawnee-Ford-Meade- 148 PM CDT Sat Apr 8 2023 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 031, 046, 064, 065, 078, AND 087... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 9 PM CDT this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 031 Ellis, Fire Weather Zone 046 Rush, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 078 Ford and Fire Weather Zone 087 Meade. * WINDS...South 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fire may become quickly out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ030-043>045-062-063-074>077-084>086-090200- /O.CON.KDDC.FW.W.0015.230408T1900Z-230409T0200Z/ Trego-Scott-Lane-Ness-Kearny-Finney-Stanton-Grant-Haskell-Gray- Morton-Stevens-Seward- 148 PM CDT Sat Apr 8 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 043, 044, 045, 062, 063, 074, 075, 076, 077, 084, 085, AND 086... * AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * WINDS...South 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any fire may become quickly out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
722 WWUS83 KDDC 090139 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 839 PM CDT Sat Apr 8 2023 ...Red Flag Warning expiring at 9 pm CDT... Near critical fire weather conditions are still expected to persist though 10 pm this evening with wind speeds near 20 mph and relative humidity gradually increasing toward 20 percent. KSZ030-031-043>046-062>065-074>078-084>087-090245- /O.EXP.KDDC.FW.W.0015.000000T0000Z-230409T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee- Stanton-Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade- 839 PM CDT Sat Apr 8 2023 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 043, 044, 045, 062, 063, 074, 075, 076, 077, 084, 085, AND 086... Although the red flag warning is expiring, continue to use caution late this evening as elevated fire weather conditions persist. $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 8, 11:00 AM CDT, 7 minutes earlier.
Area forecast discussion, Apr 8, 11:00 AM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1100 AM CDT Sat Apr 8 2023 ...updated aviation... .SHORT TERM...(Today through Sunday) Issued at 202 AM CDT Sat Apr 8 2023 Fire weather concerns today will be the primary focus this morning followed by chances for precipitation on Sunday. CAMS and HREF were very similar to yesterday morning's solutions with gusty south winds of 15 to 25 mph as temperatures warm into the 70s. South winds today will draw more humid air back into southwest Kansas but I am a little surprised at how quickly the dew points return. Even looking at the NBM 10th percentile dew points at 21z today a decent amount of moisture return is forecast. Following the NBM 10th percentile trend the only area that may reach red flag warning conditions will be west of a Hays to Liberal area and then only for a limited time (less than 3 hours). Based on the expected min afternoon humidity values occurring early in the afternoon with increasing dew points through the late day, HREF probability of <50% for RH<20% & Wind speed>20mph and collaboration with our neighbors have decided not to issue a red flag warning at this point. Will continue to look and adjust the near term forecast if needed. Even without a red flag warning criteria being met today, outdoor burning should not be attempted, especially west of Highway 283 and along/north of the I-70 corridor. Tonight and Sunday, the focus will turn to the approaching upper level trough which will be crossing the Rockies overnight and then move out into the West Central High Plains early Sunday. Mid level moisture will be on the increase ahead of this approaching upper level trough and mid-level lapse rates forecasted to be greater than 7C/km. In this area CAMS generate some convection early Sunday. This currently appears reasonable given improved 850-700mb moisture transport and little if any 850-700mb CIN. The main hazards from any storm that does develop on Sunday east of Dodge City will be cloud to ground lightning, along with possibly a brief period of steady rainfall. Convection chances will improve as the upper trough moves into central Kansas late day/early evening based on improving low-level forcing and better afternoon instability. Given the cloud cover potential during the afternoon, especially east of Dodge City, I will trend a little cooler than what the latest NBM guidance suggests. .LONG TERM...(Sunday night through Friday) Issued at 202 AM CDT Sat Apr 8 2023 Temperatures will be the main forecast challenge next week. Early this Saturday morning both the ECMWF and GEFS models showed little difference in the 500mb heights forecast for Sunday, with an upper level trough moving south and deepening into the southern Mississippi Valley by the start of the workweek while an upper level ridge builds into the Central Plains. This is expected to keep temperatures a little cooler on Monday, followed by a warming trend midweek, based on the warming 850mb temperature under the upper ridge axis. The latest ECMWF EFI and SoT models still suggest that unseasonably warm temperatures will be possible on Wednesday near the Colorado border and across northwest Kansas. Given this the current forecast for temperatures mid week west and north of Dodge City may not end up being too cool, as suggested by the latest NBM 75th percentile, which suggests the potential for highs in these locations being in the lower 90s. This midweek warm up is not expected to last long, as the next cold front and chance for precipitation will begin to take aim on southwest Kansas late in the week or at the start of next weekend. Ensembles have been hinting at this for the past several runs. && .AVIATION...(For the 18Z TAFS through 18Z Sunday) Issued at 1111 AM CDT Sat Apr 8 2023 Southerly winds 15-25 kt will continues today. These winds will weaken slightly 10-20 kt through the overnight. A weak front will move across the region tomorrow. Showers and thunderstorms along with MVFR cigs will be possible. This is particularly true for KDDC and KHYS. The most likely timing of the storms is during the afternoon and evening hours. && .FIRE WEATHER... Issued at 202 AM CDT Sat Apr 8 2023 High Fire Danger Today. Gusty south winds at 15 to 25 mph will return to southwest Kansas as afternoon humidity values fall back into the teens. The humidity may briefly dip to near 15 percent for a couple of hours early this Saturday afternoon west of highway 283. In this area near critical fire weather conditions can be expected. These low humidity values will not last long as the gusty south winds will be drawing higher dew points into the area throughout the afternoon. The lowest humidity values are currently expected between 1 and 4pm CDT. Despite not reaching red flag warning criteria today....any outdoor burning should be avoided. && .PRELIMINARY POINT TEMPS/POPS... DDC 74 46 70 41 / 0 20 30 20 GCK 75 46 72 39 / 0 10 10 10 EHA 76 47 72 40 / 0 10 10 0 LBL 76 47 71 40 / 0 20 30 10 HYS 74 47 71 41 / 0 20 30 30 P28 73 42 71 45 / 0 10 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Sugden FIRE WEATHER...Burgert
Hazardous weather outlook, Apr 8, 2:23 AM CDT, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 223 AM CDT Sat Apr 8 2023 KSZ030-031-043>046-061>066-074>081-084>090-091000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 223 AM CDT Sat Apr 8 2023 /123 AM MDT Sat Apr 8 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Near critical fire conditions can be expected this afternoon west of highway 283. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be a chance for a few isolated thunderstorms on Sunday. Main hazards will be cloud to ground lightning. High fire weather risk will be possible each afternoon from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.